EEWOWW is an online personal knowledge management tool. Click to find out more!
 
Updated in 2017/1/17 下午 05:39:59      Viewed: 794 times      (Journal Article)
QJM : monthly journal of the Association of Physicians 96 (12): 911-7 (2003)

Risk factors for thiazide-induced hyponatraemia.

K M Chow , C C Szeto , T Y-H Wong , C B Leung , P K-T Li
ABSTRACT
Thiazide-induced hyponatraemia is common and potentially life threatening. In the absence of well-defined risk factors for this complication, guidelines for prescribing cannot be established.To examine whether a subgroup of patients is particularly susceptible to this complication.Retrospective case-control study.We defined and recruited cases of symptomatic hyponatraemia that necessitated hospitalization from January 1996 to April 2002. Controls were selected from 8420 patients being prescribed thiazides and seen at the same institution during that period of time.There were 223 cases and 216 controls, with a median 115 days thiazide use. Cases were older than controls (76 +/- 9 vs. 66 +/- 13 years, p < 0.001) and lighter (52.3 +/- 10.3 vs. 63.4 +/- 3 kg, p < 0.001). By univariate analysis, serum potassium level, use of indapamide, elderly home institutionalization and physical immobility were risk factors for thiazide-induced hyponatraemia, but gender, duration of thiazide use, concomitant therapy with loop diuretics, angiotensin-converting enzyme inhibitors or non-steroidal anti-inflammatory drugs, and renal function were not. By stepwise logistic regression analysis, patient age, body weight and serum potassium were the only independent predictive factors. Each 10-year increment of age was associated with a two-fold increase in risk (hazards ratio 2.14, 95%CI 1.59-2.88). For a 5 kg increment in mass, there was a 27% decrease in odds ratio (odds ratio 0.77, 95%CI 0.68-0.87). One SD increase in serum potassium (0.84 mmol/l) was associated with a 63% decrease in risk (odds ratio 0.37, 95%CI 0.27-0.50; p < 0.0001).Hyponatraemia is a common problem after thiazide therapy. Extra caution and close monitoring are warranted when prescribing thiazides for elderly patients with low body mass.
ISSN: 1460-2725